Aa
A
A
A
Close
Heart Disease Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Cardizem and Atenolol


Posted by Ronald on April 15, 1999 at 12:45:36
Hi I would like to get a second information from you guys. I'm currently taking cardizem 120MG once a day and atenolol 25MG also once a day, is there any impact or somehow an overdose that you can consider if taking this both medication ? Since started taking this both medication (last week until now) I feel fine but what if the palpitation came back anytime now is it okay to pop in another 25MG of atenolol? I know i should ask my cardiologist but right now he's out of town I don't have anybody to get an advice.
Thx,

Posted by CCF CARDIO MD - CRC on April 15, 1999 at 15:22:40
Dear Ronald,
Thank you for your question. Beta-blockers (i.e. atenolol) and calcium channel blockers (i.e. cardizem) can interact with each other and cause a slow heart rate.  What does your heart rate usually run?  What type of palpitations do you have and do you have any symptoms from them?
Here is some additional information about beta-blockers:
Both betaxolol (brand name - Kerlone)  and carvedilol (brand name -Coreg) belong to  a class of medications called beta-blockers.  This class includes the following other medications: generic (brand name), - propranolol (Inderal), atenolol (Tenormin), Labetalol (Normodyne, Trandate), metoprolol (Lopressor), pindolol (Viskin), Nadolol (Corgard), and sotalol (Betapace).  These drugs work by binding to a receptor called the beta receptor.  Once this receptor is blocked the drug exerts its effect in various methods.  The heart rate is slowed, the blood pressure is lowered and heart rhythms are stabilized.  
Beta-blockers are used to treat high blood pressure, angina (chest pain), heart attacks, heart rhythm problems such as atrial fibrillation and more recently heart failure.  
Potential side effects include: >10 % mental depression, tiredness, weakness, dizziness
1-10% Bradycardia (slow heart rate), wheezing, irregular heart beat, reduced peripheral circulation, heartburn
<1% Rash, chest pain, constipation, decreased sexual activity, itching, nausea, vomiting, stomach discomfort, insomnia, heart failure, nightmares, confusion, headache, impotence, cold extremities.
Potential drug interactions include:
Increased effect of metoprolol - amiodarone, cimetidine, diltiazem, nifedipine, nicardipine, verapamil, flecainide, hydralazine, MAO inhibitors, quinidine, ciprofloxacin, propafenone, oral contraeptives, fluoxetine, sertraline.
Decreased effect of metoprolol - NSAIDS, salycylates, barbiturates, rifampin, clonidine.
The dosage and frequency depend upon the individuals metabolism and the drug being used.
There are no substitutes to beta-blockers. There are no drugs to counteract the side effects of beta blockers.
I hope you find this information useful.  Information provided in the heart forum is for general purposes only.  Only your physician can provide specific diagnoses and therapies.  Please feel free to write back with additional questions.
If you would like to make an appointment at the Cleveland Clinic Heart Center, please call 1-800-CCF-CARE or inquire online by using the Heart Center website at www.ccf.org/heartcenter.  The Heart Center website contains a directory of the cardiology staff that can be used to select the physician best suited to address your cardiac problem.

Posted by J.D. on April 17, 1999 at 23:47:18
Hi, I  took atenolol 25mg for 2 years for palpitations.I have been off it for about 3 years.Lately I have palpitations sometimes (usually right after a meal). I may go for a week before I have them again. What I would like to know, is it safe to take a pill (of atenolol 25mg) only when I feel the palapititions starting and not take them every day?
I went through all the heart test, x-rays, blood-work , etc. Nothing showed up.
J.D.

Posted by CCF CARDIO MD - CRC on April 26, 1999 at 14:21:15
Dear J.D.
It's probably safe but I wouldn't recommend it.  Beta-blockers work better when taken over a period of time.
I hope you find this information useful.  Information provided in the heart forum is for general purposes only.  Only your physician can provide specific diagnoses and therapies.  Please feel free to write back with additional questions.
If you would like to make an appointment at the Cleveland Clinic Heart Center, please call 1-800-CCF-CARE or inquire online by using the Heart Center website at www.ccf.org/heartcenter.  The Heart Center website contains a directory of the cardiology staff that can be used to select the physician best suited to address your cardiac problem.


0 Responses
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.